Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 14, NWS Honolulu, HI

July 27, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 27, 2008, 10:15 PM HST for Kalawao County, Hawaii. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 10:15 PM HST (08:15 UTC)
Expired
Jul 29, 2008, 3:39 AM HST
In force
29 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 280815
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1015 PM HST SUN JUL 27 2008

...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI...

.WINDS ON THE SUMMIT OF HALEAKALA HAVE INCREASED DUE TO
STRONG HIGH PRESSURE LOCATED FAR NORTH OF THE ISLANDS.

HIZ022-282030-
/O.NEW.PHFO.WI.Y.0014.080728T0815Z-080729T0400Z/
HALEAKALA SUMMIT-
1015 PM HST SUN JUL 27 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. 

EAST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE OCCURRING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH OR
GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE
EXTRA CAUTION.

$$

HOUSTON
3 follow-up statements
000 
WWHW70 PHFO 281933
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
933 AM HST MON JUL 28 2008

...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI...

.WINDS ON THE SUMMIT OF HALEAKALA REMAIN HIGH DUE TO STRONG HIGH
PRESSURE LOCATED FAR NORTH OF THE ISLANDS.

HIZ022-290845-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-080730T0400Z/
HALEAKALA SUMMIT-
933 AM HST MON JUL 28 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY.

EAST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE OCCURRING.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH OR
GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE
EXTRA CAUTION.

$$
POWELL
000 
WWHW70 PHFO 290102
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
302 PM HST MON JUL 28 2008

...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI...

.WINDS ON THE SUMMIT OF HALEAKALA REMAIN HIGH DUE TO STRONG HIGH
PRESSURE LOCATED FAR NORTH OF THE ISLANDS.

HIZ022-291415-
/O.CON.PHFO.WI.Y.0014.000000T0000Z-080730T0400Z/
HALEAKALA SUMMIT-
302 PM HST MON JUL 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY. 

WHILE WIND SPEEDS HAVE DROPPED OFF A BIT AT HALEAKALA SUMMIT THIS
AFTERNOON...WINDS ARE EXPECTED TO INCREASE BACK ABOVE ADVISORY
THRESHOLD TONIGHT. EAST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS
ARE EXPECTED.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF 30 MPH OR
GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE
EXTRA CAUTION.

$$
POWELL
000 
WWHW70 PHFO 291339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST TUE JUL 29 2008

HIZ022-291445-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-080730T0400Z/
HALEAKALA SUMMIT-
339 AM HST TUE JUL 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY.

EXPECT WINDS AT HALEAKALA SUMMIT TO BE 20 TO 25 MPH TODAY...AND
FURTHER DECREASE TONIGHT. THUS THE ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 27, 8:30 PM HST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 27, 8:30 PM HST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN JUL 27 2008

.SYNOPSIS...HIGH PRESSURE LOCATED FAR NORTH OF THE ISLANDS WILL
MAINTAIN MODERATE TRADE WINDS THROUGH TUESDAY. EXPECT SHOWERS TO BE
MORE PLENTIFUL OVER THE WINDWARD AND MAUKA AREAS MONDAY AND TUESDAY.
THE TRADES MAY CARRY A FEW OF THESE SHOWERS OVER TO LEEWARD SECTIONS
OF SOME OF THE SMALLER ISLANDS. THE SECOND HALF OF THE WORK WEEK
WILL BRING A SLIGHT DECREASE IN THE TRADES AS THE HIGH SHIFTS TO THE
WEST.

&&

.DISCUSSION...THE PREVIOUS FORECAST APPEARS TO BE ON TRACK.
THEREFORE...EXPECT NO MAJOR UPDATES TO THE GRIDDED OR TEXT FORECAST
PACKAGES THIS EVENING.

OTHERWISE...HAVE BEEN SEARCHING FOR EVIDENCE OF FORMER EAST PACIFIC
TROPICAL CYCLONE FAUSTO IN SATELLITE DATA THIS EVENING. THIS SYSTEM
APPEARED TO BE A NORTH TO SOUTH ORIENTED SURFACE TROUGH...WITH A
CLOUD LEVEL VORTICITY MAXIMUM...NEAR LONGITUDE 140W LAST EVENING AT
THIS TIME. BASED ON THE LATEST 850 MB VORTICITY ANALYSIS FROM THE
UNIVERSITY OF WISCONSIN / COOPERATIVE INSTITUTE FOR METEOROLOGICAL
SATELLITE STUDIES...IT APPEARS FROM CONTINUITY THAT THE REMNANT
WEAK 850 MB POSITIVE VORTICITY MAXIMUM IS NOW NEAR 21N 147W...OR
ABOUT 525 MILES EAST NORTHEAST OF HILO. THEREFORE...THE 24 HOUR
MOTION OF THIS FEATURE APPEARS TO BE TOWARD THE WEST SOUTHWEST AT
ABOUT 18 MPH.

THE FUTURE TRACK OF THIS FEATURE COULD BE IMPORTANT FOR THE WIND
FORECAST...PARTICULARLY NEAR THE SMALLER HAWAIIAN ISLANDS. IF THIS
WEAK SURFACE TROUGH PASSES ACROSS THE ISLAND CHAIN NEAR THE LATITUDE
OF THE BIG ISLAND...WIND SPEEDS MIGHT INCREASE MAINLY OVER THE
SMALLER ISLANDS. WILL LOOK AT THE MODEL RUNS LATER TONIGHT TO
DETERMINE IF ADDITIONAL ADJUSTMENTS ARE REQUIRED FOR THE WIND
FORECAST FOR MONDAY AND TUESDAY.

&&

.PREV DISCUSSION ISSUED AT 400 PM HST...HAVE DONE SOME MORE FINE
TUNING TO THE WINDS...BUT THE OVERALL WEATHER PATTERN REMAINS
UNCHANGED.

MODELS CONTINUE TO AGREE WITH THE HIGH ANCHORED TO THE NORTH OF THE
ISLANDS WHICH WILL MAINTAIN THE TRADES OVER THE ISLANDS. IT/S ON
THESE TRADES THAT A WEAK NORTH TO SOUTH ORIENTED TROUGH IS BEING
CARRIED TOWARDS THE ISLANDS. THE GFS PW SUGGESTS THAT THIS IS LIKELY
HAVE A LARGER IMPACT OVER THE ISLANDS AND WATERS FROM MOLOKAI
WESTWARD. THE MOISTURE WILL BEGIN TO MOVE INTO THE AREA TONIGHT...
AND LINGER THROUGH MONDAY NIGHT. THE ADDITIONAL MOISTURE WILL RESULT
IN AN INCREASE IN TRADE WIND SHOWERS...WHICH WILL BE CONCENTRATED
OVER THE WINDWARD AND MAUKA AREAS.

STILL MONITORING THE WINDS FOR THE NEXT COUPLE OF THE DAYS. AS
MENTIONED ABOVE...HAVE BOOSTED THE WINDS A BIT TO FOLLOW THE TREND
OF THE GFS RUNS. IF THE TROUGH CONTINUES ON TOWARDS THE ISLANDS
WITH LITTLE CHANGE IN STRUCTURE...THIS WILL LIKELY SUFFICE. WILL SEE
WHAT THE 18Z MODEL RUNS SHOW BEFORE MAKING ANY ADDITIONAL CHANGES.

STILL LOOKING FOR THE HIGH TO MOVE WEST DURING THE SECOND HALF OF
THE WORK WEEK...WHICH WILL WEAKEN THE PRESSURE GRADIENT AND THUS THE
WINDS OVER THE ISLANDS.

&&

.MARINE...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL
CRAFT ADVISORY /SCA/ CRITERIA FOR THE NEXT FEW DAYS. HOWEVER...THE
WIND SPEEDS ARE FORECAST TO REMAIN CLOSE TO THE SCA THRESHOLD IN
SOME OF THE MARINE ZONES. THEREFORE...ANY INCREASE IN WIND SPEEDS
MIGHT REQUIRE THE ISSUANCE OF A SCA FOR SOME OF THESE MARINE ZONES
MONDAY OR TUESDAY. WILL BE PAYING PARTICULAR ATTENTION TO THE
FORECAST TRACK OF THE WEAK SURFACE TROUGH ACROSS THE ISLANDS LATE
MONDAY AND TUESDAY. THE MODELS ARE SUGGESTING STRONGER WINDS IN THE
VICINITY OF THE SMALLER HAWAIIAN ISLANDS...RATHER THAN NEAR THE BIG
ISLAND.

NO SIGNIFICANT SWELLS ARE EXPECTED IN THE ISLANDS DURING THE NEXT
SEVERAL DAYS. THE SMALL SOUTHWEST SWELL HAS ALREADY ARRIVED AT BUOYS
51002 AND 51003...AS WELL AS THE LANAI BUOY. THESE BUOYS ALL SHOW
WAVE PERIODS OF 18 SECONDS OR GREATER. THIS SOUTHWEST SWELL...WHICH
ORIGINATED FROM A STORM IN THE TASMAN SEA IN THE SOUTHERN HEMISPHERE
LAST WEEK...IS EXPECTED TO PRODUCE A SLIGHT BUMP IN SURF HEIGHTS
ALONG SOUTH AND WEST FACING SHORES OF THE HAWAIIAN ISLANDS AT LEAST
THROUGH TUESDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...HOUSTON
PREV DISCUSSION...MBALLARD
MARINE...HOUSTON

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.